The FDA

The Washington Post - - FRONT PAGE - BY LAU­RIE MCGIN­LEY lau­rie.mcgin­ley@wash­post.com More at wash­ing­ton­post.com/ news/ to-your-health

or­dered new la­bel­ing that warns against giv­ing codeine and tra­madol to chil­dren younger than 12.

The Food and Drug Ad­min­is­tra­tion on Thurs­day sharply ratch­eted up its warn­ings about giv­ing chil­dren pre­scrip­tion medicines with codeine and tra­madol, say­ing the drugs could cause se­vere breath­ing prob­lems and death.

The agency said it would re­quire man­u­fac­tur­ers to make la­bel changes to warn that the drugs should not be given to any­one younger than 12 and should be re­stricted in older chil­dren. The FDA also warned breast-feed­ing moth­ers to avoid us­ing the medicines.

Codeine and tra­madol are opi­oid med­i­ca­tions used to treat pain. Codeine also is used in cough syrup and cold reme­dies and some­times is com­bined with other med­i­ca­tions, such as ac­etaminophen. Tra­madol is ap­proved only to treat pain in adults, but data show it is be­ing used by chil­dren and ado­les­cents, the FDA said.

Dou­glas Throck­mor­ton, a top of­fi­cial at the FDA’s Cen­ter for Drug Eval­u­a­tion and Re­search, said in a tele­phone brief­ing for re­porters that the safety haz­ards are the re­sult of the “unique way” th­ese med­i­ca­tions are bro­ken down in the bod­ies of some chil­dren and adults.

He said that “ul­tra-rapid me­tab­o­liz­ers” process the drugs much faster than usual, re­sult­ing in dan­ger­ously high lev­els that can de­press breath­ing and lead to death.

The agency said that a safety re­view of ad­verse events re­ports sub­mit­ted to the FDA from Jan­uary 1969 to May 2015 iden­ti­fied 64 cases of se­ri­ous breath­ing prob­lems, in­clud­ing 24 deaths, in­volv­ing codeine-con­tain­ing medicines taken by chil­dren younger than 18.

Be­tween Jan­uary 1969 and March 2016, there were nine cases of breath­ing prob­lems, in­clud­ing three deaths, in­volv­ing the use of tra­madol by chil­dren younger than 18.

The ma­jor­ity of se­ri­ous side ef­fects oc­curred in chil­dren younger than 12, some­times af­ter a sin­gle dose, the FDA said. The agency also found, in a re­view of the med­i­cal lit­er­a­ture, a re­port of an in­fant who died af­ter be­ing ex­posed to codeine through breast­feed­ing.

In 2013, the agency re­stricted use of codeine in chil­dren to treat pain af­ter surgery to have ton­sils and ade­noids re­moved. Two years later, it is­sued two safety warn­ings about the drugs.

The agency on Thurs­day or­dered sev­eral al­ter­ations in la­bels to un­der­score the risks of the drugs to chil­dren. Be­sides a change say­ing that the drugs shouldn’t be used by chil­dren younger than 12, the man­dated changes in­clude a new warn­ing

The agency is re­quir­ing new la­bels that warn against use of the com­mon med­i­ca­tions by chil­dren younger than 12.

that tra­madol shouldn’t be used by chil­dren younger than 18 for post-sur­gi­cal pain af­ter the re­moval of ton­sils and ade­noids. An­other new warn­ing on codeine and tra­madol la­bels will rec­om­mend against their use in ado­les­cents be­tween 12 and 18 who are obese or have other con­di­tions that might af­fect their breath­ing, such as lung dis­ease or sleep ap­nea.

FDA of­fi­cials also urged par­ents to check the in­gre­di­ents of over­the-counter med­i­ca­tions and to be ex­tremely care­ful of giv­ing chil­dren any that con­tain codeine.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.